eISSN: 2084-9885
ISSN: 1896-6764
Neuropsychiatria i Neuropsychologia/Neuropsychiatry and Neuropsychology
Bieżący numer Archiwum Artykuły zaakceptowane O czasopiśmie Rada naukowa Bazy indeksacyjne Prenumerata Kontakt Zasady publikacji prac
SCImago Journal & Country Rank
3-4/2009
vol. 4
 
Poleć ten artykuł:
Udostępnij:
więcej
 
 

Opis przypadku
Zaburzenia kontroli impulsów związane z leczeniem dopaminergicznym w chorobie Parkinsona - opis przypadku

Martin Valis
,
Jiri Masopust
,
Ales Urban
,
Dita Kalnicka

Neuropsychiatria i Neuropsychologia 2009; 4, 3-4: 160-162
Data publikacji online: 2009/12/09
Plik artykułu:
- impulse.pdf  [0.06 MB]
Pobierz cytowanie
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
 
Introduction
Idiopathic Parkinson’s disease (PD) is the most common disorder of basal ganglia, a brain structure responsible for the control of motor function but also affecting the cognition and behavior (Philips & Breen 2007). Parkinson’s disease is virtually always associated with non-motor symptoms (Table 1), which are often insufficiently diagnosed or improperly treated. Failure to identify and treat non-motor complications is associated with impaired quality of life of the patients and non-compliance. Some conditions are even life-threatening (e.g. suicidal behavior). Motor and non-motor symptoms of PD may be of intrinsic, disease-related origin, or of extrinsic origin, usually as a consequence of dopaminergic treatment. Recently, special attention has been paid to behavioral symptoms of PD (Table 1). Behavioral abnormalities associated with dopaminergic therapy can be divided into three main categories: Impulse control disorders (ICD), Dopamine dysregulation syndrome, and Punding (Philips & Breen 2007). ICD includes pathological gambling, impulsive acts and hypersexuality (Voon & Fox 2007). The prevalence of pathological gambling in the common population is approximately 4% (Breo 1989). In contrast, the prevalence in the population of patients with PD ranges from
6 to 12% (Avanzi et al. 2006). Dopamine dysregulation syndrome is characterized by compulsive overuse of dopaminergic agents
(L-dopa and dopamine agonists) (O’Sullivan
et al. 2009). This may induce dyskinetic and/or psychotic symptoms. Behavioral symptoms are usually present in patients with an early onset of the disease and are associated with higher doses of anti-parkinson drugs, premorbid or comorbid depressive syndrome, abuse of alcohol or non-alcoholic psychotropic substances and novelty-seeking personality traits (Wolters
et al. 2008; Isaias et al. 2008).

Case report
Presented patient is a 61 year-old male, with no personal history of serious diseases and no remarkable family history of neurological or psychiatric disorders. He works as a tinsmith and has five children. He has been treated for Parkinson’s disease since 2002. His daily drug regimen consisted of 500 mg levodopa, 200 mg amantadine and 10 mg donepezil (due to mild cognitive impairment) per day. Additionally, pramipexole was initiated in 2006 in a dose of 0.7 mg three times daily. It was about that time, when patient’s family members first realized the changes in the patient’s behavior. He started treating his wife and children disrespectfully. Despite having no money to spare, he financially supported their 23 year-old female neighbor who was living in poor socioeconomic conditions and was drinking alcohol excessively. He even took two loans for her sake, though he had always had a negative attitude towards loans and liabilities. At the same time, he didn’t pay his bills, had no money even for food and his family was almost cut off power supplies because of his debts. He started forcing his wife into sexual activities and was physically abusive towards her. He started being suspicious. Once he followed his wife to Poland, where she wanted to visit her relatives. At the other time, he suddenly left for a car drive at 4.00 a.m. The family members were frightened by his behavior and described it as markedly different from the patient’s previous standard. The patient himself admitted retrospectively that it “was not him”. He said that he was “sexually energized” and that he didn’t care for the money. Due to apparent changes in the patient’s behavior, the dose of pramipexole was reduced in the spring 2008 to 0.18 mg three times daily and the dose of amantadine was reduced to 100 mg daily. Behavioral symptoms disappeared within several weeks after dose adjustment, leaving only stable mild cognitive deficit. Motor symptoms did not worsen significantly. The patient continues to live in a family setting and is followed up by neurologist as an outpatient.

Discussion
In this case report, we describe an occurrence of behavioral symptoms in a patient on dopaminergic therapy. Patient’s symptoms were not a part of an affective disorder and were probably not related to the patient’s mild cognitive deficit. The fact that the appearance of behavioral changes coincided with the initiation of pramipexole therapy and they resolved after the dose reduction of pramipexole and amantadine suggests drug-related etiology. In addition, the mild cognitive disorder was stationary all the time. Impulse disorders, including hypersexuality, could represent an undesirable effect of dopaminergic therapy (Voon & Fox 2007). However, since many other exogenous factors may play a role in their etiology, symptoms should be considered as multifactorial. A typical example is addictive behavior, which can result from dysphoria related to a dopamine deficit combined with euphoric effects of levodopa, cholinergic denervation due to the progression of PD and aging, as well as factors related to psychosocial conditions (Wolters et al. 2008). Undoubtedly, patient’s dispositions for addictive behavior may have played important role and administration of a dopaminergic agent could have served as a trigger. Dopamine is responsible not only for the control of voluntary movements but also plays an important role in the brain reward system and behavioral regulation. Therefore the majority of patients with PD have clinical symptoms of dysphoria, which leads to a reward-seeking behavior. Some patients take higher doses of drugs for the treatment of motor symptoms than required, resulting in the development of dopamine dependence. Presented complications may have been caused by receptor changes after the administration of dopamine agonists. Treatment of impulse disorders is related to the underlying pathology. If extrinsic factors are involved, dopaminergic therapy should be reduced (Wolters et al. 2008). Antidepressants from the group of Selective Serotonin Reuptake Inhibitors (SSRIs) or small doses of atypical antipsychotic agents should also pose some benefit (Lader 2008). If the causes of dopamine deficiency syndrome are intrinsic, treatment with levodopa can be successful. In the case of multifactorial etiology, the addictive behavior should be preferably managed by psychosocial strategies, while punding should be treated by continual stimulation of dopaminergic receptors to decrease hypersensitization (Wolters et al. 2008). In the majority of cases, a multi-disciplinary cooperation among the neurologist, psychiatrist and psychologist, as well as com-munication with patient’s family, is required.

Acknowledgements
This work was not supported by any grant or research plan and there are no liabilities that could lead to a conflict of interests.

References
1. Philips M, Breen K. Parkinson’s disease. Geriatr Med 2007; 37: 19-25.
2. Voon V, Fox SH. Medication-related impulse control and repetitive behaviors in Parkinson disease. Arch Neurol 2007; 64: 1089-1096.
3. Breo DL. In treating the pathological gambler, MDs must overcome the attitude, ‘why bother?’. JAMA 1989; 262: 2599-2606.
4. Avanzi M, Baratti M, Cabrini S, et al. Prevalence of pathological gambling in patients with Parkinson’s disease. Mov Disord 2006; 21: 2068-2072.
5. O’Sullivan SS, Evans AH, Lees AJ. Dopamine dysregulation syndrome: an overview of its epidemiology, mechanisms and management. CNS Drugs 2009; 23: 157-170.
6. Wolters ECh, van der Werf YD, van den Heuvel OA. Parkinson’s disease-related disorders in the impulsive-compulsive spectrum. J Neurol 2008; 255 (suppl. 5): S48-S56.
7. Isaias IU, Siri C, Cilia R, et al. The relationship between impulsivity and impulse conrol disorders in Parkinson’s disease. Mov Disord 2008; 23: 411-415.
8. Lader M. Antiparkinsonian Medication and Pathological Gambling. CNS Drugs 2008; 22: 407-416.
Copyright: © 2009 Termedia Sp. z o. o. This is an Open Access article distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International (CC BY-NC-SA 4.0) License (http://creativecommons.org/licenses/by-nc-sa/4.0/), allowing third parties to copy and redistribute the material in any medium or format and to remix, transform, and build upon the material, provided the original work is properly cited and states its license.
facebook linkedin twitter
© 2020 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe